Alert archive / Louisiana / Hard Freeze Warnings in 2021

Hard Freeze Warning 5, NWS New Orleans, LA

February 19, 20214 counties in Mississippi; 6 parishes in Louisiana

NWS New Orleans, LA issued this hard freeze warning at Feb 19, 2021, 11:43 AM CST for 4 counties in Mississippi; 6 parishes in Louisiana. It took effect at Feb 20, 2021, 12:00 AM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 19, 2021, 11:43 AM CST (17:43 UTC)
In effect from
Feb 20, 2021, 12:00 AM CST
Expired
Feb 20, 2021, 8:00 AM CST
In force
8 hr
Issued by
NWS New Orleans, LA

Counties East Feliciana Parish, LA, Pointe Coupee Parish, LA, Saint Helena Parish, LA, Tangipahoa Parish, LA, Washington Parish, LA, West Feliciana Parish, LA, Amite County, MS, Pike County, MS, Walthall County, MS, Wilkinson County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
103 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
-54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

666 
WWUS74 KLIX 191743
NPWLIX

URGENT - WEATHER MESSAGE
National Weather Service New Orleans LA
1143 AM CST Fri Feb 19 2021

LAZ034>037-039-071-MSZ068>071-200145-
/O.NEW.KLIX.HZ.W.0005.210220T0600Z-210220T1400Z/
Pointe Coupee-West Feliciana-East Feliciana-St. Helena-Washington-
Northern Tangipahoa-Wilkinson-Amite-Pike-Walthall-
Including the cities of New Roads, Lettsworth, Livonia, Spillman,
St. Francisville, Wakefield, Jackson, Clinton, Felps, Darlington,
Easleyville, Greensburg, Montpelier, Bogalusa, Enon, Franklinton,
Amite, Kentwood, Roseland, Wilmer, Centreville, Dolorosa, 
Fort Adams, Woodville, Gillsberg, Gloster, Smithdale, Liberty, 
McComb, Dexter, Salem, and Tylertown
1143 AM CST Fri Feb 19 2021

...HARD FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
CST SATURDAY...

* WHAT...Sub-freezing temperatures in the low to mid 20s expected.

* WHERE...In Mississippi, Wilkinson, Amite, Pike and Walthall 
  Counties. In Louisiana, Pointe Coupee, West Feliciana, East 
  Feliciana, St. Helena, Washington and Northern Tangipahoa 
  Parishes.

* WHEN...From midnight tonight to 8 AM CST Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

Be particularly careful with portable heaters...there is a danger
of fire or poisonous fumes.

&&

$$

PG
2 follow-up statements
198 
WWUS74 KLIX 192155
NPWLIX

URGENT - WEATHER MESSAGE
National Weather Service New Orleans LA
355 PM CST Fri Feb 19 2021

LAZ056>059-065-200600-
/O.NEW.KLIX.FZ.W.0003.210220T0600Z-210220T1400Z/
Assumption-St. James-St. John The Baptist-Upper Lafourche-
Upper Terrebonne-
Including the cities of Pierre Part, Labadieville, 
Paincourtville, Convent, Lutcher, Gramercy, Laplace, Reserve, 
Thibodaux, Raceland, Larose, Houma, and Bayou Cane
355 PM CST Fri Feb 19 2021

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CST
SATURDAY...

* WHAT...Sub-freezing temperatures of 29 to 32 degrees expected
  tonight.

* WHERE...Upper Terrebonne, Assumption, St. James, St. John The 
  Baptist and Upper Lafourche Parishes.

* WHEN...From midnight tonight to 8 AM CST Saturday.

* IMPACTS...Frost and freeze conditions will kill crops and other
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. 

Be particularly careful with portable heaters...there is a danger
of fire or poisonous fumes.

&&

$$

LAZ034>037-039-071-MSZ068>071-200600-
/O.CON.KLIX.HZ.W.0005.210220T0600Z-210220T1400Z/
Pointe Coupee-West Feliciana-East Feliciana-St. Helena-Washington-
Northern Tangipahoa-Wilkinson-Amite-Pike-Walthall-
Including the cities of New Roads, Lettsworth, Livonia, Spillman,
St. Francisville, Wakefield, Jackson, Clinton, Felps, Darlington,
Easleyville, Greensburg, Montpelier, Bogalusa, Enon, Franklinton,
Amite, Kentwood, Roseland, Wilmer, Centreville, Dolorosa, 
Fort Adams, Woodville, Gillsberg, Gloster, Smithdale, Liberty, 
McComb, Dexter, Salem, and Tylertown
355 PM CST Fri Feb 19 2021

...HARD FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
8 AM CST SATURDAY...

* WHAT...Sub-freezing temperatures of 22 to 25 degrees expected
  tonight. 

* WHERE...In Mississippi, Walthall, Wilkinson, Amite and Pike 
  Counties. In Louisiana, Washington, Pointe Coupee, West 
  Feliciana, East Feliciana, St. Helena and Northern Tangipahoa 
  Parishes.

* WHEN...From midnight tonight to 8 AM CST Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. 

To prevent freezing and possible bursting of outdoor water pipes 
they should be wrapped, drained, or allowed to drip slowly. Those 
that have in-ground sprinkler systems should drain them and cover 
above- ground pipes to protect them from freezing.

Be particularly careful with portable heaters...there is a danger
of fire or poisonous fumes.

&&

$$

PG
687 
WWUS74 KLIX 201005
NPWLIX

URGENT - WEATHER MESSAGE
National Weather Service New Orleans LA
405 AM CST Sat Feb 20 2021

LAZ034>037-039-071-MSZ068>071-201400-
/O.CON.KLIX.HZ.W.0005.000000T0000Z-210220T1400Z/
Pointe Coupee-West Feliciana-East Feliciana-St. Helena-Washington-
Northern Tangipahoa-Wilkinson-Amite-Pike-Walthall-
Including the cities of New Roads, Lettsworth, Livonia, Spillman,
St. Francisville, Wakefield, Jackson, Clinton, Felps, Darlington,
Easleyville, Greensburg, Montpelier, Bogalusa, Enon, Franklinton,
Amite, Kentwood, Roseland, Wilmer, Centreville, Dolorosa, 
Fort Adams, Woodville, Gillsberg, Gloster, Smithdale, Liberty, 
McComb, Dexter, Salem, and Tylertown
405 AM CST Sat Feb 20 2021

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CST THIS
MORNING...

* WHAT...Sub-freezing temperatures of 22 to 25 degrees expected 
  tonight.

* WHERE...In Mississippi, Walthall, Wilkinson, Amite and Pike 
  Counties. In Louisiana, Washington, Pointe Coupee, West 
  Feliciana, East Feliciana, St. Helena and Northern Tangipahoa 
  Parishes.

* WHEN...From midnight tonight to 8 AM CST Saturday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

LAZ056>059-065-201400-
/O.CON.KLIX.FZ.W.0003.000000T0000Z-210220T1400Z/
Assumption-St. James-St. John The Baptist-Upper Lafourche-
Upper Terrebonne-
Including the cities of Pierre Part, Labadieville, 
Paincourtville, Convent, Lutcher, Gramercy, Laplace, Reserve, 
Thibodaux, Raceland, Larose, Houma, and Bayou Cane
405 AM CST Sat Feb 20 2021

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CST THIS MORNING...

* WHAT...Sub-freezing temperatures of 29 to 32 degrees expected 
  tonight.

* WHERE...Upper Terrebonne, Assumption, St. James, St. John The 
  Baptist and Upper Lafourche Parishes.

* WHEN...From midnight tonight to 8 AM CST Saturday.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

What forecasters said that day

The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this hard freeze warning went out at Feb 19, 3:26 AM CST, 8 hours 17 minutes earlier.

Area forecast discussion, Feb 19, 3:26 AM CST, 8 hours 17 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
326 AM CST Fri Feb 19 2021

.SYNOPSIS...

Cold front well to the east with Arctic surface high now centered
over central Texas. Upper trough is starting to progress eastward
and is currently near the Texas-Louisiana border. The troughs at
850 and 700 mb are just east of that. Satellite loops show that
clearing line has progressed into northwest sections of the area
as of 3 AM CST. Temperatures at 3 AM ranged from the upper 20s at
McComb and New Roads to the upper 30s at Boothville.

&&

.SHORT TERM (through Sunday night)...

Finally seeing the light at the end of the tunnel to this cold
spell, but will have one more rather chilly night to deal with.

Have to get the low level troughs east of the area to lose the
clouds, and it looks like that should happen this morning or at
least by mid-day. The surface high pressure will move slowly east
across the area on Saturday, and be centered along the east coast
by Sunday. This will turn our low-level flow onshore Saturday
night into Sunday. A fast moving northern stream shortwave will
push a cold front through the area Sunday night. Moisture won't
have had a great deal of time to recover, with surface dew points
only getting into the lower 50s Sunday into Sunday night, prior to
the trough and front move through. With precipitable water values
only reaching an inch, and a mid level warm layer in place, only
anticipate some scattered showers Sunday night into Monday
morning.

Will go with the lower end of the temperature guidance in
northwest sections today, where there may still be frozen
precipitation on the ground, and middle of the envelope
elsewhere. Will have nearly perfect radiating conditions tonight,
along with cold ground temperatures. Probably will need some
headlines for freeze/hard freeze again tonight (hopefully for the
last time), but maybe not the entire area. With abundant sunshine
on Saturday, it's going to feel significantly warmer than during
the workweek, with most areas in the upper 50s. Wouldn't be
shocked to see a few 60s. Will have a good drop off in
temperatures Saturday night, but everyone should stay above
freezing, albeit barely in some locations. For Sunday, blends
indicate highs a bit below the operational guidance, but with a
departing airmass, that might be the right way to go. 35

&&

.LONG TERM...

Medium range models and ensembles continue to be in decent
agreement with the passage of a cold front and trough Monday with
light rain possible and then possibly another system late in the
week. Confidence is high in a mostly quiet forecast for the
extended and much warmer than we are currently seeing. For Monday
through Thursday next week we have stayed pretty close to the
latest NBM guidance with the exception of lows in the typical
drainage spots Tuesday and Wednesday morning.

With the trough axis through the Lower MS Valley we will move under
northwest flow aloft late Monday. That appears to be very short
lived as s/w ridging looks to quickly slide over the area Tuesday.
This should quickly lead to moderation of the temps with highs in
the mid 60s (5-7 degrees warmer, maybe more). Morning lows Tuesday
however will be chilly and there could even be a light freeze in a
few locations but overall lows should remain in the 30s to lower
40s.

The s/w ridge flattens out Tuesday night and then we move into more
zonal flow for Wednesday but as the week progresses we begin to see
a more typical spring like pattern setup with a ridge building over
the Gulf and a L/W trough digging over the western CONUS. There
could be a lead s/w that works across the CONUS impacting the region
late in the work week but there are some timing and strength
differences in the operational models and the ensemble means are
much weaker. Obviously this far out the ensemble mean would be
weaker but most are barely showing any reflection suggesting a large
number of solutions still out there. Safest bet right now in the
extended is bank on a warmer forecast with dry conditions Tuesday
and Wednesday and then the possibility of some rain returning
Thursday and Friday. /CAB/

&&

.AVIATION (valid through 18z Saturday)...

All terminals are currently dealing with low end MVFR or high end
IFR ceilings. These terminals will continue to be plagued by low
ceilings through the morning hours until the low level thermal
trough shifts east later today. These clouds should scatter out
by midday but it would not be a surprise if they hung around a
little longer than anticipated. Once the clouds scatter out, VFR
is expected for all of the region for the remainder of the
forecast period. 35

&&

.MARINE...

Winds and seas will remain in the Small Craft Advisory range (20+
knots) over the open waters (and likely Breton/Chandeleur Sounds)
into the evening hours, but ease a bit over the lakes and
Mississippi Sound, where there won't be much of a fetch. Will
carry Small Craft Exercise Caution headlines there through the
afternoon. Expect conditions to ease a bit beyond that, with winds
mainly near or below 15 knots for a few days. 35

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  44  22  57  34 /   0   0   0   0
BTR  45  25  54  37 /   0   0   0   0
ASD  50  27  58  39 /   0   0   0   0
MSY  48  33  57  44 /   0   0   0   0
GPT  51  29  57  40 /   0   0   0   0
PQL  51  27  58  37 /   0   0   0   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Freeze Warning until 9 AM CST this morning for LAZ056>070.

     Hard Freeze Warning until 9 AM CST this morning for LAZ034>037-
     039-040-046>050-071-072.

GM...Small Craft Advisory until midnight CST tonight for GMZ536-538-
     550-552-555-557-570-572-575-577.

MS...Hard Freeze Warning until 9 AM CST this morning for MSZ068>071-
     077.

GM...Small Craft Advisory until midnight CST tonight for GMZ538-550-
     552-555-557-570-572-575-577.

&&

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 6:44 AM CSTRiver Flood WarningLIXTangipahoa56 hr
Feb 19, 3:55 PM CSTFreeze WarningLIXAssumption, Saint James, Saint John the Baptist16 hr

Nearby

Hard Freeze Warnings in Louisiana, 2021Hard Freeze Warnings in Mississippi, 2021Every hard freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.